Welcome to the Afibber’s Forum
Our 18th Year Online!
Moderated by: Shannon Dickson

Afibbers Home Afibbers Forum General Health Forum
Afib Resources Afib Database Vitamin Shop

Welcome! Log In Create A New Profile


Flecainide and hip pain

Posted by libby 
Flecainide and hip pain
January 09, 2018 11:56PM
I found this complaint in an old conversation and am having the same issue. I've been on 100 mg flecainide twice per day for the last 5 months and a month or so ago I started noticing hip pain (other places too, but hip is the worst). It's been getting worse, even having trouble standing up at times. What have others experienced? Will it go away if I have a successful ablation and go off the drug? Thanks!
Re: Flecainide and hip pain
January 10, 2018 12:21AM
I'm sorry to tell you this but flecainide has nothing to do with your hip pain and an ablation won't make any difference. You need to look for other causes of the hip pain.
Re: Flecainide and hip pain
January 10, 2018 01:11PM
Hi Libby - sorry about your pain. Are you currently supplementing with magnesium for the arrhythmia? If not, then you may find (with time) that optimizing your intake helps both the AF and the hip and other muscle pain. It's well known that magnesium deficiency can contribute to those issues.

Also, if you are taking a calcium supplement as most women are advised to do, you should stop and focus on the magnesium intake/optimization. Calcium blocks the function of magnesium and especially in heart cells and muscle cells which contributes to the excitability factor. If you don't know about the risks of too much calcium... (the body really only needs a small amount), then do some research based on the book Death by Calcium (2013) by Thomas E. Levy, MD, JD... a board-certified cardiologist .... who warns about calcium consumption risks.

Last - assess your daily intake amount of pure water (versus typical tap water). Dehydration can cause muscle cramps and pain and remember... your heart is a muscle, too.

Re: Flecainide and hip pain
January 10, 2018 02:05PM
Ditto Carey. Flec here 100 BID coming up 10 years and no hip pain (or any other pain).
Re: Flecainide and hip pain
January 10, 2018 04:40PM
Thanks for all your input. I do appreciate all your experience!
Just for clarification, I don't have muscle pain, it's joint, I haven't had it until recently and I've never had hip pain. I guess it's time to check in with my PCP.
I haven't been good about taking magnesium, so better shape up. I'm probably dehydrated (working on that) and don't take calcium. I tested low in calcium in fact, but couldn't bring myself to take extra, worrying it would go to my valves.
Re: Flecainide and hip pain
January 10, 2018 04:52PM
If you're calcium levels are low, supplements aren't going to do you any harm and in fact will help avoid joint and skeletal issues. You really, really don't want to develop osteoporosis. It's also just as essential for heart function as magnesium, so I'd check with the doc and get on a calcium plan.
Re: Flecainide and hip pain
January 11, 2018 12:51PM
Libby - sorry my mistake about the pain location. Increasing your magnesium will also help with joint pain and is known to help with arthritis. As for supplementing with calcium... Check out this bulletin by Dr. Levy.

Do you know your vitamin D levels?

Re: Flecainide and hip pain
January 12, 2018 12:27AM
Wow, very interesting! Thanks, Jackie! I've tried to get a good amount of greens per day since I found out about the calcium deficiency, but haven't had levels remeasured. It's been a while since my D levels were done, also. I believe they were 30, which could be a little higher. I try to take 5,000 IU per day during the winter, but am not always perfect. I've had bone density scans (normal), but that's been a while too. I better look into how long ago.
Very interesting article!
Re: Flecainide and hip pain
January 12, 2018 09:07AM
Libby - Your vitamin D level is definitely far too low and a Vit D deficiency can also cause a variety of pain issues as well.
Your target range should be around 70...and many doctors prefer higher.

When you take vitamin D, it's important also to take Vitamin K2 in the form of Menaquinone 7...( K2 MK7) since the MK7 directs circulating serum calcium into bones for mineralization...which is where it belongs so it's not deposited in arteries and soft tissues. A typical dose of MK7 is 100 mcg (micrograms) and again, some doctors say 200 mcg.

I received your PM and I'll send you the details on the K2 MK7 when I respond yet today.

Glad your DEXA scans were normal - important to keep it that way.

Re: Flecainide and hip pain
January 12, 2018 10:59AM
You need to see a Physical Therapist who practices mobilisation of the joints especially using Maitland Techniques. Doing mobilisations yourself twice a day will be a great help.
Re: Flecainide and hip pain
January 14, 2018 07:55PM
Thanks for the info, Sam! The ergonomics of my job are not great. I'm guessing that might have influenced things. I don't know about the Maitland Techniques. Thanks for the resource!
Sorry, only registered users may post in this forum.

Click here to login